Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 57, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jul 28, 2023, 7:48 PM CDT for Dubuque County, Jackson County, Iowa; Jo Daviess County, Illinois. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2023, 7:48 PM CDT (00:48 UTC)
- Expired
- Jul 28, 2023, 8:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Dubuque County, IA, Jackson County, IA, Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 78 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:50 PM CDT | TSTM WND GST 58 | Dubuque Regional Arpt, IA | ASOS station KDBQ Dubuque Arpt. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 28, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3767 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.0
The text
As transmitted.
897
WFUS53 KDVN 290048
TORDVN
ILC085-IAC061-097-290115-
/O.NEW.KDVN.TO.W.0057.230729T0048Z-230729T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
748 PM CDT Fri Jul 28 2023
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
South central Jo Daviess County in northwestern Illinois...
North central Jackson County in east central Iowa...
Southeastern Dubuque County in northeastern Iowa...
* Until 815 PM CDT.
* At 748 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dubuque Regional Airport, or 9 miles south of
Dubuque, moving southeast at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
La Motte around 805 PM CDT.
Other locations in the path of this tornadic thunderstorm include St.
Donatus, Bellevue, Spruce Creek Park and Smiths.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4235 9076 4242 9068 4228 9034 4215 9047
TIME...MOT...LOC 0048Z 306DEG 14KT 4236 9068
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jul 28, 6:40 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 28, 6:40 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
640 PM CDT Fri Jul 28 2023
...AVIATION UPDATE...
.SHORT TERM...(This evening through Saturday)
Issued at 243 PM CDT Fri Jul 28 2023
A subtle boundary moving north through the area has allowed dew
points to pool into the upper 70s and lower 80s. Dew points in the
80s are very rare in the Midwest and require a boundary to produce
them.
Low end showers across north central Iowa mark the initial beginning
of what will occur late this afternoon and tonight. Storm initiation
will occur rapidly in the 4-7 PM time frame in an arc near or north
of the highway 20 corridor.
Storms will quickly grow upscale into clusters and move generally
east southeast to southeast. The energy potential built up in the
atmosphere means that damaging winds are the most likely severe
risk. Precipitation loading in the downdrafts 'may' result in wet
microbursts occurring. Locally very heavy rain will also be
possible.
While hail cannot be fully ruled out it would be a more distant
secondary risk. Boundaries produced by storms may interact on the
storm scale level and create localized areas of backed winds that
could result in a brief spin-up tornado. If this scenario would
occur, it 'may' only be identified just before a spin-up occurs.
Through midnight storms will organize into one or more clusters
across the area with a general movement to the east southeast. The 6
PM to midnight time frame is the most likely time for any severe
storms.
After midnight areal coverage of storms will decrease but there are
indications that a small cluster of storms could persist along the
cold front as it moves south into Missouri and central Illinois.
On Saturday slightly cooler and less humid conditions will be seen.
The remnants of a nocturnal storm complex from the Plains is
expected to swipe areas along and south of an Ottumwa, IA to
Galesburg, IL line during the late morning and afternoon hours. This
convection will be in a decaying stage so no severe storms are
expected but locally heavy rainfall cannot be ruled out.
.LONG TERM...(Saturday night through Friday)
Issued at 243 PM CDT Fri Jul 28 2023
Key Messages...
1) Some chances of showers and thunderstorms could linger into
Saturday night/Sunday morning, but strong/severe storms are not
expected. Otherwise, quieter and relatively cooler conditions for
Sunday and Monday.
2) A more active pattern returns for Tuesday through Friday, with
chances of showers and storms Tuesday through Thursday.
The long-term forecast period begins Saturday night, with a mid-
level shortwave traversing the forecast area. There is some
discrepancies between the global models and the CAMs Saturday
evening on the magnitude of convection and location, so we will have
to keep an eye on this time frame for additional convection.
Instability and shear appear to be modest to decent, with mixed-
layer CAPE values around 500 to 1500 J/kg and deep-layer shear
around 30 to 40 knots. We aren't outlooked for any severe weather
from SPC at the moment, but that may change. Interestingly, the
Colorado State University machine-learning severe probabilities are
indicating a very marginal threat for strong winds and large hail
across our far southern areas for Saturday. Eventually, an area of
high pressure will build into the western Great Lakes and result in
drier conditions for the remainder of the weekend. Additionally,
temperatures will be cooler this weekend compared to the last
several days, with high temperatures Sunday and Monday into the
lower 80s north to the middle 80s south.
Attention then turns to a very large upper-level anticyclone
developing over the southern CONUS Tuesday, with the upper-level
ridge axis over the Great Plains region. Much like this week, there
are questions as to how far northeast the heat dome develops, which
is depicted nicely in the WPC cluster analysis high temperature
anomalies. Looking at the deterministic and ensemble guidance it
doesn't appear as likely for the excessive heat to reach into our
region for the Tuesday through Friday as this week. NBM
probabilities of 90 degree or warmer temperatures have percentages
roughly around 30 to 50 percent. The highest probabilities appear to
be on Thursday, with some areas exceeding 50 percent for areas south
of Highway 34.
Per the global models, our region appears to be in the path of a
series of shortwaves that will translate over us Tuesday through
Thursday, so we could be dealing with periodic chances of
thunderstorms. However, timing and spatial coverage remain very
uncertain this far out. The ECMWF Extreme Forecast Index values are
somewhat benign this far out, with values on Thursday in the 0.5 to
0.7 range for CAPE-Shear values, so not particularly high. However,
these values are increasing to imply the increased potential for
stronger storms, especially since a surface cold front is progged to
sweep through per the deterministic GFS and ECMWF models.
Conditions appear to dry out in the wake of the front Friday, with a
return to relatively cooler air.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Jul 28 2023
High density altitudes above 3 kft will continue through 03z/29.
SHRA/TSRA development has occurred further north than previously
thought. TSRA development is still expected to quickly grow
upscale following sunset across eastern Iowa and northern Illinois.
Outside of TSRA, VFR conditions will be seen with MVFR/IFR
conditions in and around TSRA through 12z/29. Behind the front the
possibility does exist for MVFR CIGS. After 12z/29 any MVFR
conditions will improve to VFR.
&&
.CLIMATE...
Issued at 345 AM CDT Fri Jul 28 2023
It is possible 100 degree temperatures are reached in parts of
the forecast area Friday. Here are the dates the last time the
six main climate sites reached 100 degrees:
Station Date High
------------------------------------
Burlington, IA 9/09/2013 100
Davenport, IA 7/07/2012 100
Dubuque, IA 7/25/2012 101
Iowa City, IA 9/10/2013 101
Moline, IL 7/25/2012 102
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 9 PM CDT this evening for Buchanan-Delaware-
Dubuque-Jackson.
Excessive Heat Warning until 9 PM CDT this evening for Benton-
Cedar-Clinton-Des Moines-Henry IA-Iowa-Jefferson-Johnson-
Jones-Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-
Washington.
IL...Heat Advisory until 9 PM CDT this evening for Carroll-Jo Daviess-
Stephenson.
Excessive Heat Warning until 9 PM CDT this evening for Bureau-
Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Rock
Island-Warren-Whiteside.
MO...Excessive Heat Warning until 9 PM CDT this evening for Clark-
Scotland.
&&
SHORT TERM...08
LONG TERM...Schultz
AVIATION...08
CLIMATE...08Hazardous weather outlook, Jul 28, 4:11 AM CDT, 15 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 411 AM CDT Fri Jul 28 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-290915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 411 AM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Hot and very humid conditions continue today. Heat safety is a must if needing to be outdoors, and take frequent breaks within air conditioning. Thunderstorms are likely late this afternoon north of U.S. Highway 30 that will shift south across the region this evening into early overnight. Severe weather is probable with some of the thunderstorms, with the primary hazard being damaging winds. Brief large hail cannot be ruled out. Lightning and temporary heavy rainfall rates will accompany any storms. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Daily chances for thunderstorms exist next week, but it is too soon to determine the severe risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon and this evening.
In the hours before
Local storm report, Jul 28, 7:25 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
725 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM Hail Dubuque 42.50N 90.69W
07/28/2023 E0.25 inch Dubuque IA Trained Spotter
very heavy rain also falling.
&&
GROSSLocal storm report, Jul 28, 7:29 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
729 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Tstm Wnd Gst 1 N Independence 42.48N 91.89W
07/28/2023 M70 MPH Buchanan IA Mesonet
reported on Davis weather station.
&&
GROSSLocal storm report, Jul 28, 7:31 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
731 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Tstm Wnd Gst 1 WSW Independence 42.48N 91.89W
07/28/2023 M70 MPH Buchanan IA Mesonet
Corrects previous tstm wnd gst report from 1
N Independence. reported on Davis weather
station.
&&
GROSSLocal storm report, Jul 28, 7:37 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
737 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tstm Wnd Gst Jesup 42.48N 92.07W
07/28/2023 E60 MPH Buchanan IA Trained Spotter
&&
HaaseLocal storm report, Jul 28, 7:43 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
743 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Hail 1 NE Rockdale 42.48N 90.67W
07/28/2023 M0.88 inch Dubuque IA Trained Spotter
South side of Dubuque near Highway 61.
&&
HaaseLocal storm report, Jul 28, 7:46 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
746 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Hail 1 S Edmore 42.53N 90.68W
07/28/2023 M1.00 inch Dubuque IA Broadcast Media
Reported at Dubuque County Fairgrounds.
&&
PSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:12 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 63 min |
| Jul 28, 7:22 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 12 min |
| Jul 28, 7:27 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Linn | 63 min |
| Jul 28, 7:29 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 46 min |
| Jul 28, 7:40 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 65 min |
| Jul 28, 7:52 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 53 min |
| Jul 28, 7:59 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jackson, Jones, Linn | 61 min |
| Jul 28, 8:08 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Jones, Linn | 67 min |
| Jul 28, 8:13 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 47 min |
| Jul 28, 8:14 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Iowa, Johnson, Muscatine | 61 min |
| Jul 28, 8:31 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Muscatine, Scott | 74 min |
| Jul 28, 8:32 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 43 min |
| Jul 28, 8:35 PM CDT | Tornado Warning | DVN | Clinton, Jackson | 40 min |
| Jul 28, 8:45 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Muscatine, Washington | 60 min |
| Jul 28, 8:57 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 48 min |
| Jul 28, 9:09 PM CDT | Flash Flood Warning | DVN | Dubuque, Jackson | 3 hr |
| Jul 28, 9:10 PM CDT | Tornado Warning | DVN | Clinton, Jackson | 35 min |
| Jul 28, 9:27 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Keokuk, Washington | 39 min |
| Jul 28, 10:03 PM CDT | Special Weather Statement | DVN | Johnson, Washington | 42 min |
| Jul 28, 10:20 PM CDT | Special Weather Statement | DVN | Muscatine, Scott | 40 min |
| Jul 28, 11:01 PM CDT | Special Weather Statement | DVN | Louisa, Washington | 44 min |
| Jul 28, 11:18 PM CDT | Special Weather Statement | DVN | Jefferson | 42 min |
| Jul 28, 11:51 PM CDT | Special Weather Statement | DVN | Des Moines | 24 min |
| Jul 29, 12:42 AM CDT | Special Weather Statement | DVN | Van Buren | 48 min |
| Jul 29, 1:16 AM CDT | Special Weather Statement | DVN | Lee | 44 min |
| Jul 28, 7:41 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 29 min |
| Jul 28, 8:09 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 51 min |
| Jul 28, 9:25 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Carroll, Henry, Whiteside | 80 min |
| Jul 28, 9:28 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Putnam | 77 min |
| Jul 29, 12:10 AM CDT | Special Weather Statement | DVN | Warren | 50 min |
| Jul 29, 12:31 AM CDT | Special Weather Statement | DVN | Henderson, Warren | 44 min |
| Jul 29, 1:27 AM CDT | Special Weather Statement | DVN | McDonough | 48 min |
Nearby
Tornado Warnings in Iowa, 2023Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.